Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 15, NWS Duluth, MN

September 11, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 11, 2014, 5:10 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2014, 5:10 AM CDT (10:10 UTC)
Expired
Sep 11, 2014, 12:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WHUS43 KDLH 111010
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
510 AM CDT THU SEP 11 2014

MNZ037-WIZ001-111700-
/O.NEW.KDLH.BH.S.0015.140911T1010Z-140911T1700Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
510 AM CDT THU SEP 11 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL NOON CDT TODAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
UNTIL NOON CDT TODAY. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
279 
WHUS43 KDLH 111701
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1201 PM CDT THU SEP 11 2014

MNZ037-WIZ001-111815-
/O.EXP.KDLH.BH.S.0015.000000T0000Z-140911T1700Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
1201 PM CDT THU SEP 11 2014

...BEACH HAZARDS STATEMENT HAS EXPIRED...

NORTHEAST WINDS WILL GRADUALLY SWITCH TO THE NORTH AND DECREASE AS
THE AFTERNOON WEARS ON. AS A RESULT...THE BEACH HAZARDS STATEMENT
WHICH WAS IN EFFECT FOR THE TWIN PORTS BEACHES HAS NOW EXPIRED.

$$

DAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 3:08 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 11, 3:08 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
308 AM CDT THU SEP 11 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 307 AM CDT THU SEP 11 2014

MUCH QUIETER IN THE SHORT TERM THIS MORNING WITH THE SURFACE LOW NOW
WELL OFF TO THE EAST MOVING INTO QUEBEC.  WE STILL HAVE ENOUGH NORTH
FLOW AND COLD AIR ALOFT TO PRODUCE SOME WEAK LAKE EFFECT SHOWERS
OVER NORTHWEST WISCONSIN.  AT THE UPPER LEVELS THE FLOW HAS RETURNED
TO WESTERLIES WITH A TROUGH AXIS EXTENDING FROM THE UPPER LOW OVER
QUEBEC WEST TO MONTANA.  THERE IS A WEAK SHORTWAVE MOVING FROM NORTH
DAKOTA TO NORTHERN MINNESOTA THIS MORNING...BRINGING AN AREA OF MID
CLOUDS AND EVEN SOME SHOWERS TO NORTHERN MINNESOTA THIS MORNING.  IN
FACT...THESE CLOUDS HAVE PUT THE BRAKES ON WHAT HAD BEEN AN
IMPRESSIVE RADIATIONAL COOLING NIGHT OVER NORTHERN MINNESOTA.  MUCH
OF THE ARROWHEAD HAS FALLEN INTO THE MID 30S...BUT WHERE THE CLOUDS
MOVE IN TEMPS POP BACK UP INTO THE 40S.  STILL...WILL NOT BE
SURPRISED TO GET SOME UPPER 20S MIN TEMPS OUT OF THE COOPS IN THAT
AREA.

TODAY CLOUDS ASSOCIATED WITH THE SHORTWAVE WILL CONTINUE TO MOVE
ACROSS THE FORECAST AREA...AND AFTER THEY CLEAR WE WILL GET SOME
DIURNALLY DRIVEN CUMULUS IN THE AFTERNOON.  WE MAY EVEN GET SOME
SHOWERS OUT OF IT...AND HAVE INCLUDED SOME VERY SMALL POPS FOR RAIN
SHOWERS.  STILL...HIGH TEMPS WILL ONLY GET INTO THE 50S ONCE AGAIN
TODAY DESPITE A LITTLE BIT OF SUNSHINE.

TONIGHT DIURNALLY DRIVEN CUMULUS SHOULD RAPIDLY FALL APART...AND WE
SHOULD GET CLEARING SKIES FOR MOST OF THE NIGHT ALONG WITH LIGHT
WINDS. THUS...EXPECT A VERY CHILLY NIGHT TONIGHT FOR MOST OF THE
FORECAST AREA...WITH MINS IN THE 30S EVERYWHERE...WITH A FEW UPPER
20S. HAVE ALSO INCLUDED PATCHY TO AREAS OF FROST NEARLY
EVERYWHERE. EXPECT TO NEED ANOTHER FROST ADVISORY/FREEZE WARNING
TONIGHT...BUT WILL LET THE CURRENT ONE EXPIRE AND ALLOW THE DAY
SHIFT ANOTHER LOOK AT CLOUD COVER BEFORE WE DETERMINE WHERE THESE
HEADLINES NEED TO BE.

FRIDAY THE UPPER LEVEL SHORTWAVE FINALLY SWINGS THROUGH THE
MIDWEST...AND FOR SEVERAL DAYS HAS BEEN INDICATING THAT SOME
STRATIFORM RAIN WILL SPREAD UP INTO THE AREA DURING THE DAY.
HOWEVER...GIVEN THE STRENGTH OF THE SURFACE RIDGE THIS HAS BEEN
SHIFTING SOUTH.  THUS...HAVE LOWERED POPS SIGNIFICANTLY AND LIMITED
THEM TO THE AFTERNOON.  HIGHS WILL ONCE AGAIN ONLY BE IN THE
50S...BUT HOPEFULLY WITH A BIT MORE SUNSHINE WILL NOT FEEL QUITE SO
CHILLY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 307 AM CDT THU SEP 11 2014

A LONG WAVE TROF WILL CROSS OVER THE FA AND REACH THE CENTRAL GREAT
LAKES BY 12Z SATURDAY. THERE WILL EB JUST ENOUGH FORCING OVER THE
FAR EASTERN EDGE OF THE WI FA FOR SOME LOW POPS PRIOR TO 06Z.
SFC/UPPER RIDGING BUILDS INTO THE FA BEHIND IT. WITH SOME CLOUDS
LINGERING...THIS MAY PRECLUDE GOOD RADIATIONAL COOLING.
REGARDLESS...HAVE MAINTAINED A MENTION OF FROST OVER MUCH OF THE
AREA. MODEL DIFFERENCES IN MEAN RH/SUGGESTED CLOUD COVER ALSO PLAY
INTO FORECAST. CONFIDENCE IS LOW ON FROST POTENTIAL AND POSSIBLE
HEADLINES. SFC/UPPER RIDGE MOVES E OF THE AREA BY 00Z SUNDAY. THIS
ALLOWS A WAA REGIME TO EMERGE...BUT A BIT WEAK. SATURDAY NIGHT FINDS
AN UPPER LEVEL TROF MOVING ALONG THE INTERNATIONAL BORDER. WAA
CONTINUES AHEAD OF THE TROF WHILE A SFC LOW DRIFTS TO NEAR LAKE OF
THE WOODS BY 12Z SUNDAY. SOME SHOWERS SHOULD DEVELOP AHEAD OF THESE
FEATURES. THE SFC LOW REACHES NORTHERN LAKE SUPERIOR BY 12Z MONDAY.
IT DRAGS A COLD FRONT THROUGH THE FA WITH SOME SHOWERS OVER THE
EASTERN THIRD OF THE FA. BEHIND THE FRONT...SFC HIGH BUILDS OVER THE
REST OF THE FA. ANOTHER UPPER TROF DIVES SEWD ACROSS THE FA MONDAY.
HOWEVER...ATMOSPHERE IN THE VCNTY OF THE TROF IS LACKING MOISTURE
AND ONLY HAVE SMALL POPS FOR POTENTIAL SHOWERS. SFC RIDGING AFFECTS
THE FA MONDAY NIGHT THROUGH WEDNESDAY. A BIT STRONGER WAA IS
EXPECTED AND WARMER MIN AND MAX TEMPS WILL BE THE RESULT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1221 PM CDT THURS SEP 11 2014

HIGH AND MID LEVEL CLOUDS WILL CLIP THE NORTHWESTERN CORNER OF
MINNESOTA... BUT LOW CEILINGS SHOULD GENERALLY CONTINUE TO
IMPROVE WITH TIME. UPDATED FOR A POSSIBILITY OF FOG IN HIB IN THE
EARLY MORNING HOURS... THOUGH DRYING CONDITIONS MAY PREVENT
DEVELOPMENT... AND THIS MAY NEED TO BE AMENDED. THE NRLY FLOW OFF
LAKE SUPERIOR WILL KEEP THE VFR CIGS AROUND THE HYR TERMINAL
THROUGH THE NIGHT AND LIKELY MOST OF THE MORNING AND EARLY
AFTERNOON THURSDAY. EXPECT TO SEE A LESSENING IN THE CLOUD CANOPY
OVERALL... REACHING VFR CONDITIONS AND GUSTY NORTHERLY WINDS
DECREASING TO SPEEDS LESS THAN 5 KTS BY TOMORROW EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  38  54  37 /  10  10  10  10
INL  52  28  55  32 /  20  10  10  10
BRD  55  35  55  34 /  20   0  10  10
HYR  54  31  55  31 /  10  10  20  10
ASX  52  35  55  36 /  30  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FROST ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ010>012-018-
     019-025-026.

WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LSZ121-
     146>148.

&&

SHORT TERM...LE
LONG TERM...GSF
AVIATION...MCLOVIN
Hazardous weather outlook, Sep 11, 4:09 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
409 AM CDT THU SEP 11 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
409 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOCATIONS ACROSS NORTHERN WISCONSIN WILL SEE RIVERS...CREEKS AND
STREAMS REMAIN HIGH THIS MORNING FROM HEAVY RAINFALL TUESDAY NIGHT
AND WEDNESDAY. RIVER LEVELS ARE EXPECTED TO GRADUALLY FALL TODAY.
HOWEVER...BE ALERT FOR RISING WATERS. REPORT ANY FLOODING TO
LOCAL LAW ENFORCEMENT.

A FROST ADVISORY IS IN EFFECT FOR AREAS ALONG AND NORTH OF HIGHWAY
2 IN MINNESOTA THIS MORNING...WHERE TEMPERATURES HAVE FALLEN INTO THE
MID 30S. SEE THE LATEST FROST ADVISORY PRODUCT FOR MORE
INFORMATION. AREAS OF FROST WILL BE POSSIBLE AGAIN TONIGHT ALONG
AND NORTH OF HIGHWAY 2 IN MINNESOTA...WITH PATCHY FROST TO THE
SOUTH. ANOTHER FROST ADVISORY OR FREEZE WARNING IS POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST...OR A HARD FREEZE...WILL ONCE AGAIN BE POSSIBLE FRIDAY
NIGHT OVER A LARGE PORTION OF THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-121130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
409 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS ACROSS LAKE SUPERIOR WILL ALLOW THE HAZARDOUS
CONDITIONS TO PERSIST THROUGH THIS MORNING. A SMALL CRAFT
ADVISORY IS IN EFFECT. CHECK THE LATEST NEAR SHORE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:52 PM CDTFrost AdvisoryDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more17 hr

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.